Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Charleston, WV

May 18, 2001Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 18, 2001, 6:42 PM EDT for Roane County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 6:42 PM EDT (22:42 UTC)
Expired
May 18, 2001, 7:15 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Roane County, WV

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 182245
SVRRLX
WVC087-182315-
/NEW.KRLX.SV.W.0069.182242-182315/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 715 PM EDT...

* AT 637 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 16 MILES WEST OF SPENCER...MOVING EAST AT 30 MPH.
  LARGE HAIL HAS FALLEN WITH THIS LEADING STORM.

* SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE SPENCER AND
  HARMONY AND WALTON.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A
TORNADO IS SPOTTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3865 8154 3861 8141 3861 8134 3858 8127
          3858 8112 3880 8123 3881 8152

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:06 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 18, 3:06 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT FRI MAY 18 2001

SIMILAR FCST TO YDY WITH MAIN CONCERN BEING FLOODING POTENTIAL.
TSTM DVLPMENT XPCTD TO MV IN LATER THIS AFTN FM THE W.  ACTIVITY
PRESENTLY OVR OH SHUD SKIRT NWRN ZNS...LUCKILY THEY HV BEEN DRY
COMPARED TO SRN AREAS.  MAIN DILEMMA IS WHAT TO DUE WITH PRESENT
FLASH FLOOD WATCH.  GVN CLDFRNT SAGGING S AND HI PWATS...11KFT WRM
CLD DEPTH AND H8-H5 OMEGA THRU 18Z SAT...+RA PSBL TIL THEN.  ENUF SO
TO MAKE ME XTNDD THE FFW TIL SAT MIDDAY.  WK BNDRY NOTED IN THE H7
AND H8 WND FIELD TIL THEN AND WITH ISENTROPIC LIFT FEEL A GOOD
SOAKING CUD BE IN STORE FOR AREAS WHICH DONT NEED IT.  AS
CONVECTIVE PARAMETERS GO...SBCAPES APPROACHING 2.0 KJ/KG...LI/S -4
AND K-INDEX ABV 30 INDICATE A LIKELIHOOD OF PLUGGED IN TSTMS FOR PD1.

SAT FRONTAL BNDRY SLOWLY MVS S...TEND TO BELIEVE A LESS AGGRESSIVE
SLTN WITH A WK UPR WND FIELD N...WHICH WONT PUSH THIS THING A GREAT
DEAL.  LUKS LIKE THE PRECIP WL TAPER OFF BY AFTN N TO S.  MUGGY AIR
WITH HI DWPTS STILL ARND IN ADDITION TO A DECENT AMNT OF CLDS DURING
THE DAY.

NEXT FCST CHALLENGE IS HOW FAST TO CLR THINGS OUT SUNDAY.  NCEP
SUITE HV RESOLVED A GUD DEAL OF MSTR IN THE LOWEST 10KFT.   WITHOUT
A STG WAA PUSH IN THIS LAYER TAKING THE PESSIMISTIC ROUTE OF MCLDY.
EVEN WITH A TRANSITORY H5 RDG.  AT LEAST DRY WX RETURNS.

.RLX...
WV...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
WVZ005>010...WVZ013>019...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES VAZ003>004.

KY...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/

In the hours before

Local storm report, May 18, 5:50 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0550 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0531 PM  AND  0546 PM

@RUKWBCe&KDENNWUS51 KRLX 182137
LSRRLX
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0538 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0531 PM  AND  0538 PM
Local storm report, May 18, 6:24 PM EDT, 18 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
624 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

622 PM     GALLIPOLIS                OH   .50 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0607 PM  AND  0622 PM

624 PM     GALLIPOLIS                OH   1.00 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                    D      0609 PM  AND  0624 PM
Local storm report, May 18, 6:31 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
631 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    SOUTHSIDE                 WV   2.5 INCH HAIL
05/18/01   MASON                          COOPERATIVE OBSERVER
                                          REPORTED 21/2 TO 3 INCH
                                          HAIL. DAMAGE TO HOME AND
                                          HOLES IN EAVES.
Local storm report, May 18, 6:33 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
633 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    SOUTHSIDE                 WV   2.5 INCH HAIL
05/18/01   MASON                          COOPERATIVE OBSERVER
                                          REPORTED 21/2 TO 3 INCH
                                          HAIL. DAMAGE TO HOME AND
                                          HOLES IN EAVES.
Local storm report, May 18, 6:39 PM EDT, 3 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0639 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0629 PM    POINT PLEASANT            WV   FUNNEL CLOUD
05/18/01   MASON                          EVENT OCCURRED BETWEEN
                                          0614 PM  AND  0629 PM

0632 PM    GALLIPOLIS                OH   .75 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0617 PM  AND  0632 PM

0634 PM    POINT PLEASANT            WV   1.00 INCH HAIL
05/18/01   MASON                          EVENT OCCURRED BETWEEN
                                          0619 PM  AND  0634 PM

0625 PM    POINT PLEASANT            WV   FLOODING
05/18/01   MASON                          STREAMS OUT OF THEIR BANKS.
                                          EVENT OCCURRED BETWEEN
                                          0610 PM  AND  0625 PM
Local storm report, May 18, 6:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
642 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....^

0636 PM    RIPLEY                    WV   1.00 INCH HAIL
05/18/01   JACKSON                        REPORTED BY
SPOTTERS

FWM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:35 AM EDTFlash Flood WarningRLXBoone3 hr
May 18, 6:29 AM EDTFlash Flood WarningRLXBoone3 hr
May 18, 5:38 PM EDTSevere Thunderstorm WarningRLXMason37 min
May 18, 6:22 PM EDTSevere Thunderstorm WarningRLXMason38 min
May 18, 6:30 PM EDTSevere Thunderstorm WarningRLXJackson45 min
May 18, 7:15 PM EDTSevere Thunderstorm WarningRLXRoane30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.